Format

Send to

Choose Destination
Expert Opin Pharmacother. 2000 Mar;1(3):377-89.

Weight gain associated with psychotropic drugs.

Author information

1
State University of New York Upstate Medical University, Department of Psychiatry, 750 E. Adams Street, Syracuse, NY 13210, USA. GivensS@mailbox.hscsyr.edu

Abstract

Weight gain is a common adverse effect of psychotropic drugs. Clinically significant weight gain puts the patient at risk for coronary heart disease, hypertension, Type II diabetes, dyslipidaemia and cancer, and can lead to non-compliance, with the probability of relapse and subsequent (re)hospitalization. This review focuses on specific drug classes such as antipsychotics, antidepressants, mood stabilizers and anxiolytics that have a propensity to induce clinically significant weight gain. Patients should be informed of potential drug-induced weight gain and instructed in the importance of weight management techniques (e.g., proper nutrition, physical exercise, behaviour modification). Individual patient-risk profiles should also be assessed. To ensure adherence to treatment, a proactive physician-patient relationship is essential. Patient compliance and quality-of-life issues are addressed. For appropriate medication selection, the clinician should consider the weight gain potential of various psychotropic agents.

PMID:
11249524
DOI:
10.1517/14656566.1.3.377
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center